Help deciding if I'm over medicated or is it my POTS?

After slowly increasing my dose to 2 Grains (Nature-Throid)  -1 grain @ 7am, 1grain @6pm (ish), I have been stable and reasonably happy on this dose for 12 Weeks. However, for the past week I'm feeling very warm (hot feet - need to take off shoes and socks, very hot feet during the night etc), but my temperature isn't over 36.6!, Increased pulse to around 90 bpm resting approx. 2 hours after taking my NDT, but this drops back to 75-80bpm after 4 hours. Trouble is I also have POTS, and my heart rate can be very erratic with any exertion (climbing stairs it will rocket to 130+ etc) and food also greatly increases my pulse. Now my questions are: -

1. IF I AM over-medicated, how long would it take for the T3 to wear off and my pulse reduce to "normal" again - I thought 4 hours was a bit quick?

2. Could it be that the T4 in my system has finally settled and is a little high now?.

3. I also have Autoimmune Thyroiditis, so was also wondering if I could be having a "flare" where my own thyroid has spluttered back to life a bit.

4. As Dr. Kenneth Blanchard notes, many patients need to slightly reduce their dose in the spring, and raise again in the autumn to coincide with the natural semi-hibernation we all do. Could this be my problem?

I'm due a full thyroid panel in the next 2 weeks (just ordered) so am reluctant to fiddle with my dose before then - I'm in a bit of a quandary!!!

Apologies for the long post, sometimes I get a bit bogged down in it all and appreciate some outside input (stops me getting tunnel-vision!).

Many thanks for reading,

best regards, Rick

Last edited by

6 Replies

  • Rick,

    1) T3 has a short half life and will wear off quickly. That is why many of us have to daily multi dose.

    2) You won't know if your T4 is too high without blood testing.

    3) All the while there is a minute amount of thyroid tissue left a Hashi attack is possible. That is why we are encouraged to keep thyroid antibodies low and many find a gluten free diet and optimal iron/nutrients help.

    4) Some members have a need to reduce meds when weather is warmer as our metabolisms do not have to work so hard.

    NDT (or any thyroid meds) don't work as well if adrenal function isn't good, thyroid antibodies are high, or there are iron or nutrient deficiencies.  Many low thyroid hormone symptoms are similar to those of POTS and before I started T3 fitted the critria for a POTS assessment. Thankfully T3 improved all symptoms so I didn't proceed with further investigations.

    If food is increasing your pulse are you sure you are not eating something your body has become intolerant to ? 

    You sound overmedicated but don't medicate NDT so can't comment on doses reductions but others will. Post results complete with ranges (numbers in brackets) when you get them for members to comment. 


    The Thyroid- Gluten connection

  • Thanks Radd, all makes sense. I am strictly G. Free (past 2 years), I was also hoping the POTS would subside but no such luck!. I Will post results with ranges as soon as I get them back - just waiting for the tubes to arrive. Many thanks for your time.

  • Hi there 

    I had similar issues on 2 grains and endo suggested I do 2 grains one day and 1.5 the next. This seems to be working better for me but if you're getting bloods done then maybe wait until after that?

  • Thanks TupennyRush, I was seroisly considering trying a dose reduction, BUT same as you thought I should hold-out until ive got bloods back. I may then look at alternate doses etc. Thanks

  • Probably your fast heart rate is due to T3 peaking in your blood which it does around 3 or 4 hours and then your pulse drops (the T3 is absorbed into your receptor cells and it's work continues over 1 to 3 days - if taken in one dose). I never feel a peak but some do.

    If you stopped NDT, the other hormones in it would, I imagine, take longer to be absorbed.

    It's good that you have taken your temp when feeling hot and that shows you aren't overmedicated as your increased temp/pulse would last a lot longer. I think the fact that your body is feeling warmer is good as the usual complaint is cold.

    (I am not medically qualified and my comments are based on my own experience).

  • Hi Shaws - many thanks for the info - very helpful & reassuring. I was thinking (hoping) that over-medication would produce a higher temp with a longer duration of raised pulse, - this is all that stopped me from reducing my dose so thanks for the confirmation. I will wait now for my bloods and re-assess from there - the last thing I wanted to do was reduce just before testing, that seemed silly unless urgent! Thanks again, Rick.

You may also like...